Science

What Is ‘Covid Arm’ After Getting The Covid-19 Coronavirus Vaccine?

News Post || Tech News

The word “Covid” followed by any body part can sound a bit ominous. For example, singing “Covid Eyed Girl” may not best way to serenade someone. But what’s being called a “Covid arm” is not as bad as it sounds or even looks.

As the Center for Disease Control and Prevention (CDC) website describes, a “Covid arm” is an arm with rash that may appear after receiving the Covid-19 vaccine. It’s the rash that appears after vaccination and not the arm. Growing an entirely new arm is not a known side effect of the vaccine. The rash is a type of cutaneous reaction. Even though it begins with a “cute” sound, “cutaneous” means “relating to or affecting the skin.” So calling your significant other “cutaneous” rather than “cute” simply means that he or she has skin, which may not be enough of a compliment. This “Covid arm” rash can be red, itchy, swollen, or painful. It also can be potentially quite large and thus a bit unsettling.

Ads

Now, a “Covid arm” is different from a skin reaction that occurs immediately after vaccination. Instead, the “Covid arm” rash is a delayed reaction, taking anywhere from a few days to over a week to appear after the shot.

The rash results from hypersensitivity. In this case, hypersensitivity doesn’t mean being oversensitive like someone who cries at the end of the movie Happy Gilmore or yells at you when you claim that a hot dog is a sandwich. Rather, it is cutaneous hypersensitivity, resulting when the immune system in your skin over-reacts to something.

There are actually different types of cutaneous hypersensitivity. One type is immediate cutaneous hypersensitivity, which is the common mechanism for allergic reactions and tends to occur within minutes. The offending substance interacts with IgE antibodies, which in turn trigger mast cells and basophils in your skin to release different chemicals. These chemicals can then quickly cause different symptoms like inflammation and increased blood flow in the area.

Another type is called delayed, delayed-type, or cell-mediated cutaneous hypersensitivity. This results from the actions of immune cells called T cells and, as its name implies, takes a little while to emerge. In this case, a little while can mean, wait for, wait for it, one or more days.

A recent letter to the New England Journal of Medicine reported on 12 patients who developed such rashes after getting the Moderna Covid-19 vaccines. The following tweet shows pictures of these rashes:

The letter was co-authored by physicians from the Massachusetts General Hospital (Kimberly G. Blumenthal, MD, Esther E. Freeman, MD, PhD, Rebecca R. Saff, MD, PhD, Lacey B. Robinson, MD, MPH Anna R. Wolfson, MD, Ruth K. Foreman, MD, PhD, Aleena Banerji, MD, Erica S. Shenoy, MD, PhD), Mass General Brigham (Dean Hashimoto, MD), Brigham and Women’s Hospital (Lily Li, MD) and the Baylor College of Medicine (Sara Anvari, MD). These large rashes appeared four to 11 days following the first doses of the Moderna Covid-19 vaccine. Patients received different treatments for the rashes such as ice, antihistamines, topical steroids, and oral steroids. All of the rashes resolved after two to 11 days. Samples of the patients skin revealed evidence of delayed-type cutaneous hypersensitivity.

A “Covid arm” from the first dose of a Covid-19 vaccine is not a reason to avoid a second dose. Half of the 12 patients did not end up having a “Covid arm” after the second dose. Of the remaining six, three had repeats of the “Covid arm” and three had less severe versions of the “Covid arm.” Repeat episodes happened one to three days after the second dose of the vaccine, sooner than the initial episodes did.

How do you deal with “Covid arm?” Well, wearing a one-arm leotard can cover up the rash, but the fabric rubbing against the rash may cause further irritation. Moreover, you’d be wearing a one arm leotard, which can have its own set of side effects. Ice can help with the symptoms. Anti-histamines can ease the itchiness. If you need something more for the pain, the CDC recommends acetaminophen or a non-steroidal anti-inflammatory drug (NSAID). Such rashes can be mistaken for skin infections, so don’t jump to using antibiotics unless an infection is confirmed.

Calling the delayed-type cutaneous hypersensitivity a “Covid arm” is not that accurate. That would be like calling an arm injury suffered from holding the TV remote control a “Keeping Up with Kardashians” arm. After all, the Covid-19 coronavirus isn’t causing the rash. The Moderna or Pfizer/BioNTech Covid-19 vaccines do not actually contain the virus.

Some have called the “Covid arm” by another name, the “Moderna arm,” because the rash has been reported more often after the Moderna Covid-19 vaccine. This sounds a bit like Moderna purchased you a new arm, which would be unusual because Moderna doesn’t sell body parts. It also may be a bit of misnomer because such a rash should be possible after getting the Pfizer-BioNTech Covid-19 vaccine as well.

Ultimately, a “Covid arm” may sound and look worse than it really is. Don’t avoid a Covid-19 vaccine just because a “Covid arm” is possible. That would be a rash decision. Based on Moderna Covid-19 vaccine Phase 3 trial results published in the New England Journal of Medicine, this delayed hypersensitivity rash is not that common, affecting only 244 of the 30,420 trial participants (0.8%) after the first dose and 68 participants (0.2%) after the second dose. Plus, even if you do get “Covid arm,” it should pass with time, most likely without any longer-term effects. In fact, cutaneous hypersensitivity may be a more appropriate term for the rash than “Covid arm.” At least, cutaneous hypersensitivity has got a “cute” in it.

Breaking & News Headlines Today Check Below

News Today || News Headlines || World News || Politics || Health || Technology News || Education News

Source

Tags
Show More

Related Articles

Back to top button
Close